Skip to main content
Log in

Multiple positive solutions for nonlinear critical fractional elliptic equations involving sign-changing weight functions

  • Published:
Zeitschrift für angewandte Mathematik und Physik Aims and scope Submit manuscript

Abstract

In this article, we prove the existence and multiplicity of positive solutions for the following fractional elliptic equation with sign-changing weight functions:

$$\left\{\begin{array}{l@{\quad}l}(-\Delta)^\alpha u= a_\lambda(x)|u|^{q-2}u+b(x)|u|^{2^*_\alpha-1}u &{\rm in} \,\,\Omega, \\ u=0&{\rm in} \,\,\mathbb{R}^N{\setminus} \Omega,\end{array}\right.$$

where \({0 < \alpha < 1}\), \({\Omega}\) is a bounded domain with smooth boundary in \({\mathbb{R}^N}\) with \({N > 2 \alpha}\) and \({2^*_{\alpha}=2N/(N-2\alpha)}\) is the fractional critical Sobolev exponent. Our multiplicity results are based on studying the decomposition of the Nehari manifold and the Lusternik–Schnirelmann category.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Applebaum D.: Lévy Processes and Stochastic Calculus, 2nd edn. Cambridge Studies in Advanced Mathematics, vol. 116. Cambridge University Press, Cambridge (2009)

    Book  Google Scholar 

  2. Bertoin J.: Lévy Processes, Cambridge Tracts in Mathematics, vol. 121. Cambridge University Press, Cambridge (1996)

    Google Scholar 

  3. Brown K., Zhang Y.: The Nehari manifold for a semilinear elliptic equation with a sign-changing weight function. J. Differ. Equ. 193(2), 481–499 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  4. Barrios B., Colorado E., Servadei R., Soria F.: A critical fractional equation with concave–convex power nonlinearities. Ann. Inst. H. Poincaré Anal. Non Linéaire 32(4), 875–900 (2015)

    Article  MathSciNet  MATH  Google Scholar 

  5. Barrios B., Colorado E., de Pablo A., Sánchez U.: On some critical problems for the fractional Laplacian operator. J. Differ. Equ. 252(11), 6133–6162 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  6. Brezis H., Lieb E.: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc. 88(3), 486–490 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  7. Colorado E., de Pablo A., Sánchez U.: Perturbations of a critical fractional equation. Pac. J. Math. 271(1), 65–85 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  8. Chen C.Y., Wu T.F.: Multiple positive solutions for indefinite semilinear elliptic problems involving a critical Sobolev exponent. Proc. R. Soc. Edinb. Sect. A 144(4), 691–709 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  9. Clark D.C.: A variant of Lusternik-Schnirelman theory. Indiana Univ. Math. J. 22, 65–74 (1972)

    Article  MathSciNet  MATH  Google Scholar 

  10. Cont, R., Tankov, P.: Financial modelling with jump processes. Chapman and Hall/CRC Financial Mathematics Series. Boca Raton, FI (2004)

  11. Cotsiolis A., Tavoularis N.: Best constants for Sobolev inequalities for higher order fractional derivatives. J. Math. Anal. Appl. 295, 225–236 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  12. de Paiva F.O.: Nonnegative solutions of elliptic problems with sublinear indefinite nonlinearity. J. Funct. Anal. 261(9), 2569–2586 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  13. Drábek P., Pohozaev S.: Positive solutions for the p-Laplacian: application of the fibrering method. Proc. R. Soc. Edinb. Sect. A 127(4), 703–726 (1997)

    Article  MATH  Google Scholar 

  14. Di Nezza E., Palatucci G., Valdinoci E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  15. Ekeland I.: On the variational principle. J. Math. Anal. Appl. 17, 324–353 (1974)

    Article  MathSciNet  MATH  Google Scholar 

  16. James I.M.: On category, in the sense of Ljusternik-Schnirelmann. Topology 17, 331–348 (1978)

    Article  MathSciNet  MATH  Google Scholar 

  17. Mawhin J., Willem M.: Critical Point Theory and Hamiltonian Systems. Springer, Berlin (1989)

    Book  MATH  Google Scholar 

  18. Majda A., Tabak E.: A two-dimensional model for quasigeostrophic flow: comparison with the two-dimensional Euler flow, Nonlinear phenomena in ocean dynamics (Los Alamos, NM, 1995). Phys. D 98(2–4), 515522 (1996)

    MathSciNet  Google Scholar 

  19. Nehari Z.: On a class of nonlinear second-order differential equations. Trans. Am. Math. Soc. 95, 101–123 (1960)

    Article  MathSciNet  MATH  Google Scholar 

  20. Palatucci G., Pisante A.: Improved Sobolev embeddings, profile decomposition, and concentration-compactness for fractional Sobolev spaces. Calc. Var. Partial Differ. Equ. 50(3–4), 799–829 (2014)

    Article  MathSciNet  MATH  Google Scholar 

  21. Pohozaev S.I.: An approach to nonlinear equations (Russian). Dokl. Akad. Nauk SSSR 247(6), 1327–1331 (1979)

    MathSciNet  Google Scholar 

  22. Rabinowitz, P.: Variational Methods for Nonlinear Eigenvalue Problems of Nonlinear Problems, pp. 139–195. Edizioni Cremonese, Rome (1974)

  23. Servadei R., Valdinoci E.: Mountain pass solutions for non-local elliptic operators. J. Math. Anal. Appl. 389(2), 887–898 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  24. Servadei R., Valdinoci E.: Variational methods for non-local operators of elliptic type. Discrete Contin. Dyn. Syst. 33(5), 2105–2137 (2013)

    MathSciNet  MATH  Google Scholar 

  25. Servadei R., Valdinoci E.: A Brezis-Nirenberg result for non-local critical equations in low dimension. Commun. Pure Appl. Anal. 12(6), 2445–2464 (2013)

    Article  MathSciNet  MATH  Google Scholar 

  26. Tarantello G.: On nonhomogeneous elliptic equations involving critical Sobolev exponent. Ann. Inst. H. Poincaré Anal. Non Linéaire 9, 243–261 (1992)

    MathSciNet  MATH  Google Scholar 

  27. Valdinoci E.: From the long jump random walk to the fractional Laplacian. Bol. Soc. Esp. Mat. Apl. Se Ma 49, 3344 (2009)

    MathSciNet  MATH  Google Scholar 

  28. Vlahos, L., Isliker, H., Kominis, Y., Hizonidis, K.: Normal and anomalous diffusion: a tutorial. In: Nountis, T. (ed.) Order and Chaos, vol. 10. Patras University Press, Patras (2008)

  29. Wang H.C., Wu T.F.: Symmetry breaking in a bounded symmetry domain. Nonlinear Differ. Equ. Appl. (NoDEA) 11, 361–377 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  30. Wu T.F.: Multiple positive solutions for a class of concave–convex elliptic problems in involving sign-changing. J. Funct. Anal. 258, 99–131 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  31. Wu T.F.: Three positive solutions for Dirichlet problems involving critical Sobolev exponent and sign-changing weight. J. Differ. Equ. 249, 1549–1578 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  32. Wu T.F.: Multiplicity results for a semi-linear elliptic equation involving sign-changing weight function. Rocky Mt. J. Math. 39(3), 995–1011 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  33. Yu X.: The Nehari manifold for elliptic equation involving the square root of the Laplacian. J. Differ. Equ. 252, 1283–1308 (2012)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Aliang Xia.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Quaas, A., Xia, A. Multiple positive solutions for nonlinear critical fractional elliptic equations involving sign-changing weight functions. Z. Angew. Math. Phys. 67, 40 (2016). https://doi.org/10.1007/s00033-016-0631-5

Download citation

  • Received:

  • Revised:

  • Published:

  • DOI: https://doi.org/10.1007/s00033-016-0631-5

Mathematics Subject Classification

Keywords

Navigation